Document Type : Original Article
1 University Medical and Dental College Faisalabad, Faisalabad, Pakistan
2 Allied Hospital, Punjab Medical College, Faisalabad, Pakistan
Background: Cardiac failure is the major lethal consequence of aluminum phosphide (AlP) poisoning. This study was designed to determine the frequency of cardiac arrhythmias in patients with AlP poisoning.
Methods: In this prospective cross-sectional study, patients with definitive history of AlP poisoning treated at emergency department of Allied Hospital Faisalabad, Faisalabad, Pakistan, from July 2013 to November 2014 were included. On admission, twelve-lead electrocardiogram (ECG) was performed for all patients. During admission, all patients underwent continuous cardiac monitoring using a cardiac monitor. If an arrhythmia was suspected on the cardiac monitor, another ECG was obtained immediately.
Results: During the study period, 100 patients with AlP poisoning (63% men) were treated at Allied Hospital Faisalabad. Mean age of the patients was 26.7 ± 7.9 years ranging from 16 to 54 years. Tachycardia was detected in 68 patients and bradycardia in 12 patients. Hypotension was observed in 75 patients. Eighty patients developed cardiac arrhythmia. The most frequent arrhythmia was atrial fibrillation (31% of patients) followed by ventricular fibrillation (20%), ventricular tachycardia (17%), 3rd degree AV block (7%) and 2nd degree AV block (5%). In total, 78 patients died, depicting a 78% mortality rate following wheat pill poisoning. Among those who died, seventy-one patients had cardiac arrhythmia. Comparison of death rate between patients with and without cardiac arrhythmia showed a significant difference (71/80 (88.8%) vs. 7/20 (35%); P < 0.001).
Conclusion: Wheat pill poisoning causes a very high mortality, and circulatory collapse is the major cause of death among these patients. Most of the patients with AlP poisoning develop cardiac arrhythmias which are invariably life threatening. Early detection of cardiac disorders and proper management of arrhythmias may reduce mortalities.
How to cite this article: Aziz U, Husain A. Frequency of Cardiac Arrhythmias in Patients with Aluminum Phosphide Poisoning. Asia Pac J Med Toxicol 2015;4:147-50.